Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO

July 12, 2000Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2000, 4:43 PM MDT for Morgan County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 12, 2000, 4:43 PM MDT (22:43 UTC)
Expired
Jul 12, 2000, 5:30 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, CO

The radar

The Denver radar (KFTG), 75 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 122244
SVRDEN
COC087-122330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
443 PM MDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF FORT MORGAN

* UNTIL 530 PM MDT

* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF ADENA SCHOOL...OR ABOUT 10   
MILES SOUTHEAST OF FORT MORGAN...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
TWELVE-MILE CORNER...LOG LANE VILLAGE...GARY...FORT MORGAN...BRUSH...
ADENA SCHOOL AND ADENA

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4000 10402 4000 10357 4027 10345 4028 10383

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:50 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 12, 2:50 PM MDT, 1 hour 53 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
250 PM MDT WED JUL 12 2000

SO FAR THE DIRTY RIDGE HAS NOT BEEN ABLE TO STOP THE STRING OF 90
DEGREE DAYS AT KDEN.  TODAY WAS THE 14TH.  FOR THE NEXT COUPLE DAYS
THE UPPER RIDGE WL REMAIN IN PLACE AND IT LOOKS LIKE MSTR WL CONT TO
BE TRAPPED UNDER THE RIDGE.  FLOW ALOFT IS WEAK AND WATER VAPOR
PICTURES SHOW THE MSTR ALOFT CIRCULATING UNDER THE RIDGE WITH
ADDITIONAL MSTR BEING INTERMITTENTLY FED INTO THE RIDGE FROM NW MEX.
EACH OF THE MODELS CONT TO SHOW HIGH THETA-E VALUES OVER CENTRAL AND
ERN CO FOR THE NEXT COUPLE DAYS WITH 700 SPEC HUMIDITY VALUES ALSO
ARND 8 G/KG.  EACH OF THE MODELS IS HAVING A HARD TIME WITH THE MSLP
FIELDS MAKING IT DIFFICULT TO TELL WHETHER BOUNDARIES OR DEN
CYCLONES WILL BE IN PLACE TO SUPPORT CONVECTIVE DEVELOPMENT.  MSTR
LVLS APPEAR TO BE HIGH ENOUGH THAT SCATTERED POPS ARE JUSTIFIED FOR
JUST ABOUT EACH PERIOD.  THE AVN AND MRF CONT HOLDING ON TO THE UPR
RIDGE WHICH MEANS THE AMS WL UNDERGO LTL CHANGE.  TEMPS ON THE
PLAINS SHOULD CONT REACHING AFTN HIGHS IN THE LOW 90S BEFORE AFTN
AND EVENING SHOWER ACTIVITY GETS STARTED.

CONCERNING THE FLASH FLOOD WATCH...SHOWER ACTIVITY HAS BEGUN OVER
THE FTHLS.  AS EXPECTED THE STORMS ARE SLOW MOVING...SO WILL CONT
THE WATCH UNTIL MIDNIGHT WHEN SHOWER ACTIVITY SHOULD HAVE COME TO AN
END.

.DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT...ZNS 35 AND 36...FOR BOBCAT
       BURN AREA OF LARIMER COUNTY AND HI MEADOWS BURN AREA OF
       JEFFERSON COUNTY.

In the hours before

Special weather statement, Jul 12, 1:16 PM MDT, 3 hours 27 minutes before
COZ030-032>050-121800-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT   WEDNESDAY   JULY 12 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR HIGH MEADOW AND BOCAT BURN
   FIRE AREAS...

SYNOPSIS:  VERY MOIST AND UNSTABLE AIRMASS OVER COLORADO TODAY WITH
WEAK WINDS ALOFT.  NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
DEVELOP TODAY AND TONIGHT AND MOVE VERY SLOWLY.  THIS WILL ENHANCE
THE THREAT OF HEAVY RAIN OVER NORTHEAST COLORADO INCLUDING THE FRONT
RANGE FOOTHILLS AND NORTH-CENTRAL MOUNTAINS.

WHILE MOST RAINFALL AMOUNTS WILL BE IN THE ONE HALF TO ONE INCH
RANGE...SOME PLACES MAY GET 2 OR 3 INCHES OF RAIN THIS AFTERNOON AND
EVENING.  THIS AMOUNT OF RAIN IS LIKELY TO CAUSE FLOODING OF LOW
LYING AREAS...STREETS AND INTERSECTIONS.  IN ADDITION SMALL CREEKS
AND STREAMS MAY REACH OR EXCEED BANKFUL CONDITIONS.

THERE IS ALSO A SMALL THREAT OF SEVERE WEATHER OVER THE PLAINS WITH
A RISK OF TORNADOES AND LARGE HAIL AFTER 3 PM.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE HIGH MEADOW
BURN AREA IN JEFFERSON COUNTY AND THE BOBCAT BURN AREA IN LARIMER
COUNTY.  ANY RAIN EXCEEDING ONE HALF INCH PER HOUR IN THESE AREAS IS
LIKELY TO CAUSE LARGE AND RAPID RUNOFF.  IN ADDITION SIGNIFICANT
EROSION OF SOILS AND BURN DEBRIS AS WELL AS SOME ROAD WASHOUTS CAN
BE EXPECTED.  ANYONE IN THE BURN AREAS SHOULD BE PREPARED TO TAKE
ACTION IF MODERATE TO HEAVY RAIN IS OBSERVED OR A FLASH FLOOD
WARNING IS ISSUED.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM FOR PLAINS AREAS EAST OF THE
DENVER METRO AREA.  RAINFwALL REPORTS WILL BE VERY MUCH APPRECIATED
IF HEAVY RAIN IS DETECTED.

END...GCF...WSFO DENVER
Local storm report, Jul 12, 4:20 PM MDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT WED JUL 12 2000

...PRELIMINARY STORM REPORT FOR JULY 12 2000...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

341  PM    2 E FORT MORGAN           CO   0.75 INCH HAIL
07/12/00   FORT MORGAN

349  PM    4 E FT MORGAN             CO   1.25 INCH HAIL
07/12/00   FORT MORGAN

                     9
Local storm report, Jul 12, 4:20 PM MDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT WED JUL 12 2000

...PRELIMINARY STORM REPORT FOR JULY 12 2000...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

341  PM    2 E FORT MORGAN           CO   0.75 INCH HAIL
07/12/00   MORGAN

349  PM    4 E FT MORGAN             CO   1.25 INCH HAIL
07/12/00   MORGAN

                   R

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:48 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington42 min
Jul 12, 2:52 PM MDTSevere Thunderstorm WarningBOULogan53 min
Jul 12, 3:30 PM MDTFlash Flood WarningBOUMorgan90 min
Jul 12, 3:44 PM MDTSevere Thunderstorm WarningBOUMorgan46 min
Jul 12, 3:46 PM MDTSevere Thunderstorm WarningBOULogan44 min
Jul 12, 3:57 PM MDTSevere Thunderstorm WarningBOUMorgan48 min
Jul 12, 4:13 PM MDTTornado WarningBOUMorgan32 min
Jul 12, 4:25 PM MDTSevere Thunderstorm WarningBOULogan50 min
Jul 12, 4:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Jul 12, 4:53 PM MDTTornado WarningBOUMorgan37 min
Jul 12, 5:04 PM MDTFlash Flood WarningBOUMorgan3 hr
Jul 12, 5:13 PM MDTSevere Thunderstorm WarningBOULogan47 min
Jul 12, 5:37 PM MDTSevere Thunderstorm WarningBOUWeld38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.